Texas, 2017

Flash Flood in Texas, June 4, 2017

June 4, 2017 · NWS LCH · 1 event in 1 county or zone

A moist air mass was in place across Southeast Texas while and upper disturbance moved through. Scattered thunderstorms developed, however only one report of flooding was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A moist air mass was in place across Southeast Texas while and upper disturbance moved through. Scattered thunderstorms developed, however only one report of flooding was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 4, 8:12 AM CST, 28 minutes earlier.

Area forecast discussion, Jun 4, 8:12 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
912 AM CDT Sun Jun 4 2017

.DISCUSSION...
Remnant vort max from Central Texas has ignited a large area of
thunderstorms this morning over Southeast Texas. Current radar
trends continues a large area of very heavy rainfall and training
of thunderstorms from south to north, with the entire area only
slowly moving east. With the saturated ground, and WPC upgrading
most of area in slight risk of excessive rainfall in day 1
outlook, updated forecast to include higher QPF values, pops, and
a flood watch for all of the area today. With additional
convection expected overnight and Monday, the Flood watch will
extend through Monday afternoon.

DML

&&

.HYDROLOGY...
Extensive areas of 1 to 2 inches of rainfall with isolated
amounts of 3 to 4 inches fell over the last 2 days over the
region. A large area of thunderstorm continues to intensify over
all of Southeast Texas and will only slowly move east, while the
individual thunderstorms will continue training northward from the
Gulf. Expect a brief break in the rainfall this evening, with
another round of thunderstorms to form after midnight into Monday
afternoon over the watch area. An additional 2 to 3 inches of
rainfall with isolated amounts of 4 to 5 inches will be possible
through Monday evening.

&&

.PREV DISCUSSION... /issued 657 AM CDT Sun Jun 4 2017/

DISCUSSION...
For the 06/04/17 1200 UTC TAF package.

AVIATION...
Numerous showers and thunderstorms across E TX into Central LA
this morning. Away from convection, VFR is generally now
prevailing after periods of MVFR during the overnight hours.
Nature of convection makes this a difficult forecast, but have
attempted to narrow down a temporal window at each site for TEMPO
thunder based on latest hi-res guidance. Very high rainfall rates
and gusty winds are possible in the convection. Bulk of convection
is forecast to wane during the early evening hours, with a
possible resurgence again late SUN night into early MON. VFR is
expected to prevail away from convection.

13

PREV DISCUSSION... /issued 447 AM CDT Sun Jun 4 2017/

SYNOPSIS...
Sctd showers and a few tstms have developed acrs the area early this
morning in association with an impulse traveling over east TX into
western LA. Further west, another cluster of strong storms
developing northwest of Houston. Regional radar mosaic and GOES
16 imagery shows additional clusters of storms weakening acrs the
Hill Country and Rio Grande Valley. This series of disturbances is
associated with a broad area of low pres aloft, noted on recent
water vapor imagery and upper air analysis acrs western KS into
western TX. Area soundings and GOES TPW data continue to show a
very moist airmass over the region with precip water values near
2.0 inches. At the sfc, light southeasterly winds are seen acrs
the region between a weak sfc trough acrs TX and higher pres to
the east of the region.

24

DISCUSSION...
Rain chcs will remain abv normal through Tuesday as the weakness
aloft meanders slowly southeast. Impulses embedded within the
cyclonic flow aloft will bring periodic showers and tstms.
However, narrowing down the timing these periods is somewhat
problematic given the nature of these slow-moving systems, so
kept a rather broadbrush of POPS between 60-80 percent today and
50-60 percent tonight. As has been the case the past few days,
precip water values are expected to remain around 2 inches so some
storms will again be capable of producing very high rainfall
rates and locally heavy downpours that could cause isolated
flooding issues, especially in low-lying or urban areas.

A moist and unstable airmass will remain over the region into the
early part of the workweek as the upper trough approaches the
northwest Gulf Coast, with chc to likely POPs continuing Monday
into Tuesday. Localized flood problems will continue to be
possible as the potential for heavier downpours persists. By late
Monday into Tuesday, the upper trough will start to phase with a
northern stream shortwave diving southward over the Great
Lakes/Ohio Valley, gradually shearing out over the Gulf Coast.
The weak sfc low/trough will move east acrs the northern Gulf
Coast, allowing northerly winds to develop in its wake on
Tuesday. A reinforcing cold front will then slide through the area
Tuesday night into Wednesday as the upper low over the eastern
CONUS deepens, finally shifting the upper trough axis and deep
tropical moisture east of the region.

The remainder of the workweek from Wednesday into early next
weekend looks quite pleasant as high pres builds southward,
resulting in dry weather with mostly sunny skies. Dewpoints are
expected to fall back into the upper 50s to lower 60s, and the
drier airmass will result in a larger diurnal temperature
variation with overnight lows in the lower to middle 60s Thursday
and Friday mornings and aftn highs in the middle to upper 80s. The
high will move toward the east coast by Saturday with
southeasterly winds returning, signaling a trend toward warmer and
more humid conditions through the weekend.

24

MARINE...
A light to moderate onshore flow will continue through Monday as a
weak area of low pressure remains across Texas into the western
Gulf of Mexico. A very moist air mass and weakness aloft will
allow for scattered to numerous showers and thunderstorms through
early Wednesday. Offshore flow will develop on Tuesday as a trough
of low pres moves off the upper Texas and Louisiana coasts. The
offshore flow will be further enhanced Tuesday night into
Wednesday as a cold front is expected to move over the northern
Gulf. Higher pres building southward behind the front will bring
drier weather through the end of the week.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  83  71  84  71 /  90  80  70  60
LCH  83  73  85  72 /  90  90  70  50
LFT  85  73  83  72 /  90  90  70  50
BPT  83  73  86  72 /  90  90  70  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Monday evening for LAZ027>033-041>045-
     052>055-073-074.

TX...Flash Flood Watch through Monday evening for TXZ180-201-215-216-
     259>262.

GM...None.
&&

PUBLIC...08
Hazardous weather outlook, Jun 4, 4:13 AM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
513 AM CDT Sun Jun 4 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
051015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
513 AM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Periods of showers and thunderstorms can be expected as a series
of disturbances passes over the region. Some storms will be
capable of producing intense rain rates, leading to localized
flooding of urban areas and locations subject to poor drainage.
Average rainfall totals across the area will be between 1 to 2
inches, with isolated amounts of up to 5 inches possible. In
addition, occasional cloud to ground lightning can be expected
with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms are again expected
Monday into Tuesday. With a very moist airmass in place, some
storms will be capable of producing very high to intense rain
rates and locally heavy rainfall. Localized flooding will be
possible, especially in urban and low-lying areas as well as
areas with poor drainage. Average rainfall totals across the area
will be from 1 to 2 inches with isolated higher amounts.
Occasional cloud to ground lightning will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-051015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
513 AM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected
through tonight. Heavy rainfall, capable of reducing visibilities
to less than one mile, can be expected with some of the storms.
Occasional to frequent cloud to water lightning and briefly higher
winds and seas will also be possible with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms are expected to
continue through Tuesday night. Storms will be capable of
producing occasional to frequent cloud to water lightning, as well
as briefly higher winds and seas. Heavy rainfall, greatly reducing
visibilities, will also be possible with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

24

In the hours before

Special weather statement, Jun 4, 6:13 AM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
713 AM CDT SUN JUN 4 2017

LAZ041-TXZ216-261-262-041300-
Calcasieu LA-Orange TX-Southern Newton TX-Southern Jasper TX-
713 AM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY...

At 712 AM CDT, Doppler radar was tracking a strong thunderstorm near
Orangefield, or near Bridge City, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Beaumont, Port Arthur, Orange, Vidor, Bridge City, Deweyville,
Mauriceville, Gist, Hartburg, Forest Heights and Orangefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3039 9391 3028 9362 2998 9384 2999 9385
      2999 9386 3005 9403
TIME...MOT...LOC 1212Z 204DEG 23KT 3009 9391

13

The radar

The Lake Charles radar (KLCH), 91 km away, was scanning. The volume nearest the first event began at 14:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
June 4, 8:40 AM CST to 9:40 AM CST
Where
Jefferson County, 1.38 mi ENE of Elizabeth to 1.35 mi NE of Brooks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.080, -94.160

The Jefferson County Sheriff's Department reported street flooding in Beaumont including along Brooks Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706845.